Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 49, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 31, 1999, 7:36 PM CDT for Sterling County, Texas. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1999, 7:36 PM CDT (00:36 UTC)
- Expired
- May 31, 1999, 8:40 PM CDT
- In force
- 64 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Sterling County, TX
The radar
The San Angelo radar (KSJT), 73 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:40 PM CDT | Hail 2.75 | Sterling City, TX | Baseball size hail broke an estimated 40 to 50 windows in residences just northwest of Sterling City. |
| May 31, 7:40 PM CDT | Thunderstorm Wind | Sterling City, TX | Severe thunderstorm winds downed trees and destroyed a carport just northwest of Sterling City. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 5:50 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4094 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 010036 RRA TORSJT TXC431-010140- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 736 PM CDT MON MAY 31 1999 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... STERLING COUNTY IN WEST CENTRAL TEXAS * UNTIL 840 PM CDT * AT 735 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 4 MILES WEST OF STERLING CITY... MOVING NORTHEAST AT 35 MPH. FUNNELS HAVE BEEN SIGHTED FNEAR STERLING CITY. * THE TORNADO IS EXPECTED TO BE NEAR... STERLING CITY AT 740 PM CDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. MJD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 6:11 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 31, 6:11 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 611 PM CDT MON MAY 31 1999 WILL SEND A WORKZONE UPDATE FOR COUNTIES INCLUDED IN THE TORNADO WATCH. 19
In the hours before
Special weather statement, May 31, 2:30 PM CDT, 5 hours 6 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-312315- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 230 PM CDT MON MAY 31 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN AND WESTERN PORTIONS OF WEST CENTRAL TEXAS THROUGH THIS EVENING... A MOIST AND VERY UNSTABLE ATMOSPHERE REMAINS OVER WEST CENTRAL TEXAS THIS AFTERNOON. A DRYLINE EXTENDING ACROSS EASTERN PORTIONS OF THE TEXAS SOUTH PLAINS AND PERMIAN BASIN...AND A WESTWARD MOVING OUTFLOW BOUNDARY EXTENDING WEST OF A WICHITA FALLS TO TEMPLE LINE...WILL SERVE AS THE AREAS MOST LIKELY TO INITIATE THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. INSTABILITY WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS...THROUGH THIS EVENING ESPECIALLY BETWEEN 6 AND 10 PM. AREAS NORTH OF A STERLING CITY TO CROSS PLAINS LINE WILL HAVE THE BEST CHANCE OF RECEIVING SEVERE WEATHER...BUT ISOLATED STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE SOUTH OF THE BIG COUNTRY...IN AREAS NORTH OF AN OZONA TO BROWNWOOD LINE. SPOTTER ACTIVATION MAY BE REQUIRED.. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. 10
Local storm report, May 31, 6:00 PM CDT, 1 hour 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
600 PM CDT MON MAY 31 1999
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 10 S THROCKMORTON TX 0.75 INCH HAIL
05/31/99 THROCKMORTONLocal storm report, May 31, 6:48 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
648 PM CDT MON MAY 31 1999
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 15 S THROCKMORTON TX 0.88 SIZE HAIL
05/31/99 THROCKMORTON
0638 PM 17 S THROCKMORTON TX 2.75 INCH HAIL
05/31/99 THROCKMORTON BROKE CAR WINDSHIELDLocal storm report, May 31, 6:48 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
648 PM CDT MON MAY 31 1999
TIME(CDT) .....CITY LOCATION..... STATE...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 15 S THROCKMORTON TX 0.88 SIZE HAIL
05/31/99 THROCKMORTON
0638 PM 17 S THROCKMORTON TX 2.75 INCH HAIL
05/31/99 THROCKMORTON BROKE CAR WINDSHIELDThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:07 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 63 min |
| May 31, 7:13 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 62 min |
| May 31, 7:34 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 66 min |
| May 31, 7:54 PM CDT | Severe Thunderstorm Warning | SJT | Nolan | 96 min |
| May 31, 8:20 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 65 min |
| May 31, 8:35 PM CDT | Severe Thunderstorm Warning | SJT | Taylor | 65 min |
| May 31, 8:40 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 65 min |
| May 31, 8:40 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 50 min |
| May 31, 9:01 PM CDT | Severe Thunderstorm Warning | SJT | Jones | 49 min |
| May 31, 9:10 PM CDT | Severe Thunderstorm Warning | SJT | Jones | 60 min |
| May 31, 9:20 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 65 min |
| May 31, 9:45 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 65 min |
| May 31, 9:50 PM CDT | Flash Flood Warning | SJT | Throckmorton | 3 hr |
| May 31, 10:42 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 93 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.